Sinusoidal obstruction syndrome
It can also be seen in patients after alkaloid intoxication (bush tea), following liver transplantation, following high-dose radiation therapy, and after chemotherapy utilized for cytoreduction in patients with hepatic colorectal metastasis prior to surgical resection.
SOS has been seen following exposure to several chemotherapeutic and immunosuppressant therapies (azathioprine, actinomycin D, busulfan, carmustine, cyclophosphamide, dacarbazine, gemtuzumab, melphalan, mercaptopurine, mitomycin, oxaliplatin, terbinafine, mercaptopurine [6-MP], and platelet transfusion with ABO-incompatible plasma).
A distinct autosomal recessive condition exists called veno-occlusive disease with immunodeficiency and presents in the first few months of life.
Hepatic SOS is due to injury to the hepatic venous endothelium with consequent liver sinusoid dilation and congestion, and ultimately with centrilobular hemorrhagic necrosis.
Incidence is difficult to calculate, but risk factors include a history of liver disease preceding stem cell transplantation and use of high-dose cyclophosphamide or high-dose radiation for pretransplant conditioning. It is more common in younger children (age <7).
K76.5 – Hepatic veno-occlusive disease
65617004 – Veno-occlusive disease of the liver
- Viral hepatitis (eg, hepatitis B virus, hepatitis C virus, cytomegalovirus, varicella-zoster virus, Epstein-Barr virus, adenovirus)
- Hepatosplenic candidiasis
- Congestive heart failure
- Drug toxicity (eg, azathioprine, actinomycin-D, busulfan, carmustine, cyclophosphamide, dacarbazine, gemtuzumab, melphalan, mercaptopurine [6-MP], mitomycin, oxaliplatin, terbinafine, platelet transfusion with ABO-incompatible plasma)
- Acute graft-versus-host disease
- Budd-Chiari syndrome
Last Updated: 01/23/2018